Virginia, 2011

Damaging Winds in Virginia, May 22, 2011

May 22, 2011 · NWS LWX · 4 events in 1 county or zone

A southerly flow between upper-level low pressure over the Plains and upper-level high pressure over the Atlantic Ocean produced plenty of moisture over the region during the 22nd. A stationary boundary also remained over the area during this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southerly flow between upper-level low pressure over the Plains and upper-level high pressure over the Atlantic Ocean produced plenty of moisture over the region during the 22nd. A stationary boundary also remained over the area during this time. The moisture produced moderate amounts of instability which combined with the stationary front to trigger showers and thunderstorms. Some thunderstorms did become severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 22, 8:41 PM EST, 46 minutes earlier.

Area forecast discussion, May 22, 8:41 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
941 PM EDT SUN MAY 22 2011

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TONIGHT. HIGH
PRESSURE WILL REMAIN OFF THE EASTERN SEABOARD EARLY THIS
WEEK...BRINGING WARM AND HUMID CONDITIONS. A COLD FRONT WILL
APPROACH THE AREA TUESDAY AND THEN STALL AROUND OR JUST NORTH OF
THE AREA THROUGH THE WEEK. THAT WILL PLACE THE AREA UNDER
UNSETTLED CONDITIONS.

&&

.NEAR TERM /THROUGH MONDAY/...
UPPER RIDGE AXIS WAS SHIFTING OFFSHORE THIS EVENING. HIGH PRESSURE
AT THE SURFACE WAS ALREADY LOCATED OFF THE EASTERN SEABOARD.
SURFACE DEWPOINTS ARE BACK INTO THE LOWER AND IN SOME CASES MID
60S. HAVE BEEN WATCHING A SHORTWAVE BRING SHRA/TSRA ACROSS WEST
VIRGINIA INTO SOUTHWEST VIRGINIA. SHORTWAVE WILL MOVE TO THE EAST
WITH TIME...BRINGING CONVECTION TO AREAS WEST OF THE BLUE RIDGE
THROUGH MIDNIGHT. STORMS MAY BE STRONG ONCE THEY ENTER THE POTOMAC
HIGHLANDS/CENTRAL SHENANDOAH VALLEY AREA WITH HEAVY RAINFALL AND
STRONG GUSTY WINDS. TREND OF STORMS SHOULD ONE OF WEAKENING ONCE
THEY PUSH EAST. HAVE LESS CONFIDENCE IN COMPLEX HOLDING TOGETHER
EAST OF THE BLUE RIDGE SO HAVE KEPT CHANCE POPS IN THE FORECAST
FOR NOW. IF IT DOES HOLD TOGETHER IT WOULD LIKELY PRODUCE SHOWERS
INSTEAD OF THUNDERSTORMS GIVEN THE EXPECTED WEAKENING TREND.

LOPRES WILL TRACK ACROSS THE GREAT LAKES MON WHILE THE UPPER RIDGE
MOVES FARTHER AWAY FROM THE EAST COAST. BOTH THE 12Z NAM/GFS AND
NUMEROUS HI-RES MESOSCALE MODELS SHOW ANOTHER SHORTWAVE TROUGH
MOVING THRU THE REGION DURING THE AFTN HRS. COMPARED TO
TDA...HIGHER MOISTURE CONTENT IN THE LLVLS COMBINED WITH SLIGHTLY
STEEPER LAPSE RATES IN THE MID-LEVELS AND STRONGER WIND PROFILES
INDICATE BETTER CONVECTIVE POTENTIAL MON THAN TDA. STRENGTH OF
TSTMS WILL BE DEPENDENT ON THE AMOUNT OF BREAKS IN THE CLOUDS. IF
MORE BREAKS CAN OCCUR...THEN STRONG TO POSSIBLY SEVERE TSTMS WOULD
BE POSSIBLE DURING THE PEAK HEATING HRS. THE BEST CHANCE FOR SVR
STORMS WOULD BE ACROSS THE HIGHER TERRAIN AS STORM DEVELOPMENT MAY
BE INHIBITED BY A STRONGER CAPPING INVERSION FARTHER EAST TOWARD
I-95. SPC DAY 2 OUTLOOK HAS INCLUDED AREAS WEST OF BLUE RIDGE IN A
SLIGHT RISK. MAX TEMPS WILL GENERALLY BE IN THE MID 80S.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE KEY COMPONENT TO THE FCST MON NGT-WED RESIDES IN AN ASPECT THAT
SYNOPTIC SCALE GDNC DOES NOT SPECIALIZE IN-- TIMING CONVCTN FM INDIV
S/WVS. THE ONLY SYNOP SCALE FORCING COMES IN THE FORM OF A CDFNT
DROPPING TWD CWFA TUE...WHICH WL ASSIST IN FOCUSING TSTMS THEN.
OTRW...W/ BE DEPENDENT UPON THE MESOSCALE. IT DOES SEEM AS THO MON
NGT HAS A BIT MORE ORGANIZATION TO IT...AS A S/WV PASSES E OF AREA.
THERE SHUD BE SOME SUBSIDENCE BHD THE VORT...SO WL BE KEEPING A
MAINLY DRY FCST FOR THE OVNGT HRS LT MON NGT-TUE MRNG. BUT THEN
INSOLATION GOES TO WORK DURING THE DAY TUE...AIDED BY THE CDFNT...
AND CANT RULE OUT SCT AFTN-EVE STORMS AGN. DITTO WED.

WHILE H8 TEMPS WUD SUPPORT SUMMER WARMTH...CLDS AND THOSE PESKY
STORMS SHUD INTERFERE IN REALIZING FULL SUN TEMPS. THUS...HV BACKED
AWAY FM THE TOASTY MAV MAXT. SOUGHT A BLEND INSTEAD. WENT HIGH FOR
MIN-T THRU THE PD BASED ON ANTICIPATED DEWPTS /THE MID 60S E OF THE
BLURDG/.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
FRNTL BNDRY REMAINS IN THE NEIGHBORHOOD INTO NEXT WKND. PRIND WE/LL
BE ON THE WARM SIDE OF THINGS...MEANING INSTBY FOR PRIMARILY
DIURNALLY DRIVEN TSRA WL REMAIN. HV KEPT TSTM CHCS IN THE GRIDS THRU
SUNDAY. TEMPS WL BE MUCH ABV AVG TIL SUN MAXT...WHEN A CDFNT MAY
APPCH.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
SHORTWAVE WILL MOVE ACROSS THE AREA THIS EVENING. HAVE INCREASING
CONFIDENCE AT IMPACT AT CHO HOWEVER CONFIDENCE IN CONVECTION
HOLDING TOGETHER DECREASES TOWARD IAD-DCA. THERE MAY BE LEFTOVER
SHOWERS BY THE TIME ACTIVITY MAKES IT TO THE HUBS...BUT THUNDER
WILL LIKELY HAVE WANED. NEXT CHALLENGE REVOLVES AROUND LOW
CEILINGS AND/OR FOG. GFS MOS/LAMP SUGGEST IFR CONDITIONS OVERNIGHT
AT ALL TERMINALS. THERE IS EASTERLY FLOW WHICH HAS LOW CIGS JUST
TO THE NORTHEAST...BUT DOUBT THIS WILL ABLE TO SUPPORT IFR CIGS
INTO THE STERLING CWA. IN ADDITION...PLENTY OF CLOUDS WILL
ACCOMPANY THE SHORTWAVE AND IF NO CLEARING OCCURS THEN BELIEVE FOG
POTENTIAL WOULD BE LOW. THEREFORE...HAVE LEANED AGAINST GFS
GUIDANCE AND SIDED WITH NAM MOS BY INCLUDING LATE NIGHT MVFR
CONDITIONS.

ANOTHER SHORTWAVE IS FORECAST TO MOVE THROUGH THE AFTERNOON MONDAY
AFTERNOON AND EVENING...BRINGING A GOOD CHANCE OF SHRA/TSRA.

OUTLOOK...MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD
WITH MULTIPLE SHORTWAVES INITIATING SHOWERS AND THUNDERSTORMS
AFFECTING THE REGION.

PERSISTENT ALBEIT SCT TSTMS WL BE THE MAIN CHALLENGE FOR THE WK AHD.
CANT RULE THEM OUT ANY DAY...W/ MVFR TO LCL IFR RESTRICTIONS PSBL
W/IN ANY STORM. THE VAST MAJORITY OF THE TIME IT/LL BE TSTM-FREE.
ALSO...MAY SEE ELY MRNG FOG DVLP EACH DAY...AGN MVFR TO PERHAPS IFR.
DONT HV HIGH CONFIDENCE IN THIS HPPNG THO.

&&

.MARINE...
WILL KEEP SCA IN EFFECT FOR PORTIONS OF THE BAY FOR MARGINAL WIND
GUSTS DUE TO CHANNELLING EFFECTS THIS EVENING. WINDS SHOULD
DIMINISH AFTER MIDNIGHT.

AFTER A BRIEF LULL IN THE WINDS ERY MON...SCA CONDITIONS LIKELY
EVERYWHERE MONDAY AFTN. THERE MAY ALSO BE AFTERNOON THUNDERSTORMS
WITH STRONG GUSTY WINDS.

ALL WNDS TUE-FRI BLO 20 KT OUTSIDE OF MAINLY DIURNALLY DRIVEN TSTMS.
CANT RULE OUT A FEW SMW/S THRU THE PD.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM TO 6 PM EDT MONDAY FOR
     ANZ530>543.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR ANZ532>534-537-
     540>543.

&&

SYNOPSIS...HTS
NEAR TERM...BPP/JRK
SHORT TERM...HTS
LONG TERM...HTS
AVIATION...BPP/HAS/HTS
MARINE...BPP/JRK/HTS
Hazardous weather outlook, May 22, 7:54 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
854 PM EDT SUN MAY 22 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
854 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY SOUTH OF SANDY POINT...AS WELL AS THE LOWER TIDAL POTOMAC
RIVER FOR GUSTY WINDS THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS LATE
MONDAY MORNING AND AFTERNOON.

MINOR COASTAL FLOODING IS POSSIBLE DURING THE EARLY AFTERNOON
HIGH TIDE AT SENSITIVE AREAS IN THE UPPER TIDAL POTOMAC RIVER SUCH
AS ALEXANDRIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
854 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE ACROSS THE
POTOMAC HIGHLANDS AND CENTRAL SHENANDOAH VALLEY AREA THIS EVENING.
THE PRIMARY THREAT WOULD BE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND EARLY
EVENING. SOME STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 22, 7:10 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
810 PM EDT SUN MAY 22 2011

VAZ026-230045-
ROCKINGHAM VA-
810 PM EDT SUN MAY 22 2011

...STRONG THUNDERSTORM TO AFFECT ROCKINGHAM COUNTY...

AT 811 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PENN LAIRD...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE MASSANUTTEN AND MASSANUTTEN.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3854 7867 3851 7869 3850 7866 3849 7863
      3846 7862 3845 7856 3835 7854 3833 7856
      3832 7861 3829 7865 3832 7888 3844 7892
TIME...MOT...LOC 0011Z 257DEG 10KT 3838 7881

SBK
Special weather statement, May 22, 8:19 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
919 PM EDT SUN MAY 22 2011

VAZ026-027-WVZ055-230145-
SHENANDOAH VA-HARDY WV-ROCKINGHAM VA-
919 PM EDT SUN MAY 22 2011

...STRONG THUNDERSTORM TO AFFECT SHENANDOAH...HARDY AND ROCKINGHAM
COUNTIES...

AT 919 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BASYE...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE MOUNT JACKSON.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS. DUE TO SATURATED
GROUND...SIGNIFICANT RUNOFF MAY CAUSE RISES ON AREA CREEKS AND
STREAMS...PARTICULARLY MILL CREEK.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3905 7863 3882 7843 3869 7879 3880 7898
TIME...MOT...LOC 0119Z 238DEG 11KT 3882 7875

SBK
Special weather statement, May 22, 8:58 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
958 PM EDT SUN MAY 22 2011

VAZ027-WVZ055-230230-
SHENANDOAH VA-HARDY WV-
958 PM EDT SUN MAY 22 2011

...STRONG THUNDERSTORM TO AFFECT SHENANDOAH AND HARDY COUNTIES...

AT 956 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BASYE...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE JEROME AND HARMONY.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS. DUE TO SATURATED
GROUND...SIGNIFICANT RUNOFF IS POSSIBLE...AND AREA CREEKS AND
STREAMS ARE LIKELY TO RISE...PARTICULARLY BEETLE CREEK

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN ALSO BE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3907 7864 3880 7844 3878 7881 3885 7890
TIME...MOT...LOC 0156Z 240DEG 10KT 3882 7879

SBK
Special weather statement, May 22, 9:01 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 PM EDT SUN MAY 22 2011

VAZ025-503-504-230245-
EASTERN HIGHLAND VA-AUGUSTA VA-WESTERN HIGHLAND VA-
1001 PM EDT SUN MAY 22 2011

...STRONG THUNDERSTORMS TO AFFECT HIGHLAND AND AUGUSTA COUNTIES...

AT 1001 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 16 MILES WEST OF MILL GAP TO 11 MILES SOUTHWEST
OF CRAIGSVILLE...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE BUFFALO GAP.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THESE STORMS.

&&

LAT...LON 3836 7976 3836 7974 3844 7969 3850 7970
      3852 7967 3856 7968 3859 7965 3856 7955
      3847 7949 3842 7935 3821 7910 3796 7927
      3809 7949 3816 7945 3821 7970 3826 7979
      3832 7981
TIME...MOT...LOC 0201Z 211DEG 26KT 3833 7998 3802 7954

SBK
Special weather statement, May 22, 9:27 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1027 PM EDT SUN MAY 22 2011

VAZ027-029-030-230315-
PAGE VA-WARREN VA-SHENANDOAH VA-
1027 PM EDT SUN MAY 22 2011

...STRONG THUNDERSTORMS TO AFFECT PAGE...WARREN AND SHENANDOAH
COUNTIES...

AT 1026 PM EDT...DOPPLER RADAR INDICATED TWO STRONG
THUNDERSTORMS...ONE NEAR JEROME AND ANOTHER NEAR COMPTON...MOVING
EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE FRONT ROYAL.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. RAINFALL AMOUNTS OF
AROUND ONE INCH WILL CAUSE CREEKS AND STREAMS TO RISE TO NEAR
BANKFUL. AFFECTED WATERWAYS INCLUDE BETTLE RUN...BARB RUN...FOLTZ
CREEK...AND RILES RUN.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THESE STORMS.

&&

LAT...LON 3894 7805 3892 7807 3888 7807 3888 7812
      3880 7820 3871 7837 3883 7882 3888 7880
      3891 7875 3892 7872 3890 7871 3895 7865
      3901 7847
TIME...MOT...LOC 0226Z 253DEG 11KT 3886 7869 3881 7838

SBK

The radar

The Roanoke radar (KFCX), 138 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
May 22, 9:27 PM EST
Where
Augusta County, 1.88 mi SW of Fordwick
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.048, -79.390

A tree was down along the 2500 Block of Estaline Valley Road.

Thunderstorm Wind, Augusta

When
May 22, 9:27 PM EST
Where
Augusta County, 1.72 mi SW of Fordwick
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.053, -79.393

A tree was down along Littler River Road.

Thunderstorm Wind, Augusta

When
May 22, 9:37 PM EST
Where
Augusta County, 0.28 mi N of Augusta Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.104, -79.319

A tree was down along the 2800 Block of Little Calf Pasture Highway.

Thunderstorm Wind, Augusta

When
May 22, 9:45 PM EST
Where
Augusta County, 0.83 mi WNW of West View
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.173, -79.185

A tree was down along Swoope Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311856, 311858, 311861, 311862.